MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 28MM, -2.7MM; HIP JOINT METAL/POLYMER SEMI-CONSTRAINED CEMENTED PROSTHESIS.

STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 28MM, -2.7MM; HIP JOINT METAL/POLYMER SEMI-CONSTRAINED CEMENTED PROSTHESIS.
Catalog Number 6565-0-028
Medical Device Problem Codes Break (1069); Crack (1135); Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Injury (2348)
Date of Event 05/24/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history records indicates that the reported devices were manufactured and accepted into final stock with no reported discrepancies.The complaint history review indicated that there were no similar events for the reported lot.A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
The surgeon reported that he undertook a revision of a ceramic head and accolade stem.The patient presented with pain.During the revision it was noted that the ceramic head had fractured into 2 pieces.The revision was completed successfully with an eto procedure.
 
Event or Problem Description
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a ceramic head was reported.The event was confirmed through the material analysis report.Method & results: device evaluation and results: visual inspection was performed as part of the material analysis report (mar).The ceramic head had fractured.The parts were examined with the aid of a stereo microscope at magnifications up to 50x.A continuous metal transfer ring was not observed at the proximal end of the head taper.A continuous metal transfer ring at the proximal end of the head taper indicates proper seating between the head taper and stem trunnion.Approximately 100% of the head was returned.A.Based on macroscopic features and the longitudinal direction of the fracture, the head likely fractured due to overload hoop stresses caused by the wedge effect of the stem trunnion on the head taper.Dimensional inspection: not performed due to a material integrity issue as there is evidence from the visual inspection that the device is damaged.Functional inspection: not performed due to a material integrity issue as there is evidence from the visual inspection that the device is damaged.Material analysis: a material analysis has been performed.The report concluded: the ceramic head fractured, likely due to hoop stresses.Damage was observed on the stem trunnion, consistent with contact against fractured head.Burnishing, scratching and third body indentations were observed on the insert.These are common damage modes of uhmwpe based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Medical records received and evaluation: not performed as medical records were not received.Device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: the exact cause of the event could not be determined because insufficient information was provided.Further information is needed to complete the investigation for determining a root cause.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
ALUMINA V40-FEMORAL HEAD 28MM, -2.7MM
Common Device Name
HIP JOINT METAL/POLYMER SEMI-CONSTRAINED CEMENTED PROSTHESIS.
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7625455
Report Number0002249697-2018-01911
Device Sequence Number1318079
Product Code JDI
UDI-Device Identifier04546540402127
UDI-Public04546540402127
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2020
Device Catalogue Number6565-0-028
Device Lot Number51020402
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2018
Initial Date Received by Manufacturer 05/24/2018
Supplement Date Received by Manufacturer07/26/2018
Initial Report FDA Received Date06/21/2018
Supplement Report FDA Received Date08/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;